South Carolina, 2003

Hail and Damaging Winds in South Carolina, August 18, 2003

August 18, 2003 · NWS CHS · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 1:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 18, 1:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT MON AUG 18 2003

PUBLIC...AS JET STREAM PUSHES TO THE EAST...NORTHERLY FLOW WILL
DOMINATE THROUGH THE SHORT TERM. FRONT DRAPED ACROSS GA AND SC WILL
ACT AS A FOCUS FOR CONVECTION THIS EVENING AS IT DROPS SOUTHWARD.
AFTER MIDNIGHT...SHOWERS SHOULD DIMINISH AS DRIER AIR MOVES IN
BEHIND THE FRONT AND DAY TIME HEATING IS LOST. THE CONTINUED
NORTHERLY FLOW WILL KEEP THE AFOREMENTIONED FRONT SOUTH OF THE AREA
THROUGH THE REST OF THE SHORT TERM. UNDER THE NORTHERLY
FLOW...CONVECTIVE ACTIVITY SHOULD BE DIURNAL IN NATURE...WITH FOG A
POSSIBILITY DURING THE PRE-DAWN HOURS. SURFACE HIGH PRESSURE BEHIND
THE FRONT WILL MOVE EAST AS FLOW BECOMES WESTERLY AND ANOTHER FRONT
APPROACHES THE SOUTHEASTERN STATES BY FRIDAY.

MARINE...UPPER LEVEL TROF CONTINUING TO SLOWLY EXIT THE MARINE
AREA...HELPING TO DAMPEN THE PRES GRAD OVER THE WATERS AND ALLOWING
HIGH PRES TO BUILD BACK IN. WINDS GRADUALLY CALMING TO AOB 10KT THRU
THE FCST PD. SEAS MAINLY 2-3FT TNGT AND TMRW...THEN CALMING FURTHER
TO 1-2FT THRU MIDWEEK. HAVE WINDS BACKING A LITTLE MORE TO THE SE
THRU THE WEEK WITH THE LIGHTER SPEEDS AND POSITION OF APCHG FRONTAL
BOUNDARY. LOOKS LIKE BOUNDARY WILL SETTLE IN JUST TO THE N OF MY
WATERS...THEN LINGER AND SLOWLY DISSIPATE AS HIGH PRES WORKS BACK
IN. HIGH PRES CENTER WILL ALSO PLAY A PART IN WIND DIRECTION. NO
FLAGS NEEDED THIS PACKAGE.

.CHS...
GA...NONE.
SC...NONE.

JR/JPC
Hazardous weather outlook, Aug 18, 9:38 AM EST, 5 hours 37 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
RIP CURRENTS...RIP CURRENT RISK IS MODERATE. WIND AND OR WAVE
CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY
EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. RIP CURRENT RISK
INFORMATION WAS PROVIDED BY THE CHARLESTON COUNTY LIFEGUARDS.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 2:31 PM EST, 44 minutes before
SCZ045-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY THROUGH
415 PM EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO 40 MPH JUST NORTH OF LAKE MOULTRIE. THE STORM IS
MOVING SOUTHEAST AND WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE...
EADYTOWN...CROSS...PINEVILLE...JUDGE TOWN...BONNEAU BEACH...
RUSSELLVILLE...WILDER...BONNEAU AND SAINT STEPHEN THROUGH 415 PM EDT.

SCW
Special weather statement, Aug 18, 3:03 PM EST, 12 minutes before
SCZ050-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON COUNTY
THROUGH 445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GERMANTOWN OR ABOUT 8 MILES NORTH
OF MCCLELLANVILLE MOVING SOUTHEAST AT 20 MPH. THIS WILL AFFECT AREAS
IN AND AROUND WAMBAW CORNER...GERMANTOWN...SOUTH SANTEE AND
MCCLELLANVILLE THROUGH 445 PM EDT.

THIS STORM WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND SMALL HAIL.

SCW

The radar

The Wilmington radar (KLTX), 131 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Charleston

When
August 18, 3:15 PM EST to 3:30 PM EST
Where
Charleston County, 7 mi N of Mc Clellanville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -79.467

Thunderstorm Wind, Berkeley

When
August 18, 5:05 PM EST to 5:10 PM EST
Where
Berkeley County, 1 mi W of Wando
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.900, -79.833

Thunderstorm winds brought down large limbs across power lines.

Thunderstorm Wind, Charleston

When
August 18, 5:30 PM EST
Where
Charleston County, Parkers Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.750, -80.400

Several trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5379565, 5379566, 5379564.